Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 401, NWS Goodland, KS

July 27, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2016, 8:43 PM MDT for Yuma County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 8:43 PM MDT (02:43 UTC)
Expired
Jul 27, 2016, 9:09 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS53 KGLD 280243
SVRGLD
COC125-280330-
/O.NEW.KGLD.SV.W.0401.160728T0243Z-160728T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 930 PM MDT

* AT 843 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...OR
  12 MILES WEST OF HOLYOKE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 262 AND 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10225 4033 10216 4031 10260 4044 10264
TIME...MOT...LOC 0243Z 334DEG 12KT 4061 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
386 
WWUS53 KGLD 280259
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT WED JUL 27 2016

COC125-280330-
/O.CON.KGLD.SV.W.0401.000000T0000Z-160728T0330Z/
YUMA CO-
859 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTH CENTRAL YUMA COUNTY...

AT 859 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...OR 10
MILES WEST OF HOLYOKE...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL YUMA COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 262 AND 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10225 4033 10216 4032 10255 4044 10260
TIME...MOT...LOC 0259Z 334DEG 12KT 4056 10250 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
738 
WWUS53 KGLD 280309
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT WED JUL 27 2016

COC125-280319-
/O.CAN.KGLD.SV.W.0401.000000T0000Z-160728T0330Z/
YUMA CO-
909 PM MDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4044 10225 4033 10216 4032 10255 4044 10260
TIME...MOT...LOC 0307Z 334DEG 12KT 4053 10248 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:18 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 6:18 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
618 PM MDT WED JUL 27 2016

.UPDATE...
Issued at 554 PM MDT Wed Jul 27 2016

Difficult forecast for tonight as near term models...especially
CAM's are far too aggressive as with respect to convective
initiation as convective coverage has been very isolated. Seeing
some attempts at towering cu along old outflow...but so far it
does not appear that thunderstorm development will occur in the
immediate near term. A few impressive storms in southeast Wyoming
in advance of weak h5 trough. Not confident to remove thunder
chances from the evening...but have dialed back coverage through
3z quite a bit.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM MDT Wed Jul 27 2016

The short term forecast focus will be on the possibility of
thunderstorms across the central high plains region from late this
afternoon through tonight and again Thursday afternoon into Thursday
night.

The Central High Plains region remains under an increasingly
northwest flow aloft with the upper level high pressure area over
the southern Great Basin region and a trough over the Mississippi
valley region deepening in response to a series of short wave trough
moving through the upper flow into the central plains.  These waves
will continue to track through the forecast area both this evening
and again on Thursday afternoon and evening.  This is favorable
timing for thunderstorm enhancement this evening and tomorrow
afternoon.  While the possibility for isolated severe thunderstorms
exists this evening, there is a stronger possibility of severe
storms on Thursday as there will be better moisture and shear
available for storms to work with. Supercell thunderstorms are
possible late in the day, likely continuing into Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 147 PM MDT Wed Jul 27 2016

The extended period will start with a ridge in the western CONUS and
a trough in the eastern CONUS. This will bring an upper level
northwest flow over the CWA Thursday evening through late Friday
night/early Saturday morning. Come Saturday, the trough will begin
to push east and the ridge will move over the CWA.

Thursday night will have the greatest potential for storms across
the region. There is a mid-level shortwave that will move over the
CWA from the late afternoon through the overnight hours which will
help with lift. That, in combination with favorable instabilty
factors of: MUCAPEs 2500-3500 J/kg, effective bulk shear around 55-
65 kts, dew points around 55-65 degrees Fahrenheit and lapse rates
at 7+ C/km; will create a favorable environment for storms to
develop. Large hail and damaging winds are possible where supercells
develop; an isolated tornado or two can not be ruled out.
Based off the current model runs the GFS and NAM differ slightly on
location of the strongest storm potential, yet timing are very
similar. The NAM has the majority of the CWA under a higher
potential for severe storms, whereas the GFS has the severe
potential more in the eastern half of the CWA. This differs slightly
from the 06Z run of the GFS; so time will tell where the strongest
storms will develop.

Friday, another round of storms is possible but does not look as
severe of a threat as Thursday. The trough begins to push further
south and east, so the strongest storm potential looks to be south
and southeast of the CWA. The current NAM model run shows the region
to be dry Friday but the GFS and European have precipitation
potential in the late afternoon into the evening, with the GFS
keeping PoP chances into the overnight hours. Instability factors do
not look impressive, with MUCAPEs only abound 1000-2000 J/kg and
weak lapse rates and effective bulk shear.

Saturday through Wednesday, look to be fairly similar in upper level
pattern and precipitation potential. The region will be impacted by
a ridge but each day, excluding Sunday which is expected to be dry,
mid-level shortwaves move through the general flow and could
potentially help initiate some isolated storms. Moisture from the
Gulf of California and Arizona will potentially make its way up into
the region each afternoon and evening, which will be the main source
of moisture. As the end of the extended period approaches, the GFS
and European start to differ slightly on upper level pattern. The
GFS has the region still impacted by a more amplified ridge with a
trough skimming the northwest states and the European has more of a
zonal flow over the region with the trough skimming the north
central states. Overall, the model differences don't seem to be
making a major impact on the CWA at this time, but will be keeping
an eye on it as the middle of next week approaches.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 532 PM MDT Wed Jul 27 2016

Low confidence forecast expected tonight as near term guidance
greatly overdoing thunderstorm coverage...but with persistent
outflow boundary moving north through the area cannot rule out a
storm or two firing along it. Most likely scenario will be for vfr
conditions to prevail through the night. Some morning showers are
possible...but with high cloud bases do not expect a big impact.
More significant...organized convection will develop across the
area on Thursday. This will likely have an impact on
terminals...but will not expected to occur until around 00z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JRM
Hazardous weather outlook, Jul 27, 10:41 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED JUL 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND
INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING
AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO.
ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY
AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND
OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 27, 5:13 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT WED JUL 27 2016

COZ092-280000-
CHEYENNE COUNTY CO-
513 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF BOYERO...OR 29 MILES SOUTH OF FLAGLER. THIS STORM
WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AROYA.

LAT...LON 3896 10316 3894 10308 3875 10305 3874 10316
TIME...MOT...LOC 2313Z 333DEG 2KT 3889 10321

JN
Special weather statement, Jul 27, 5:55 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM CDT WED JUL 27 2016

KSZ028-029-280015-
LOGAN KS-GOVE KS-
655 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

LAT...LON 3878 10065 3870 10083 3886 10097 3893 10085
TIME...MOT...LOC 2355Z 327DEG 6KT 3885 10087

JN
Special weather statement, Jul 27, 7:11 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT WED JUL 27 2016

COZ090-280200-
YUMA COUNTY CO-
711 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
800 PM MDT...

AT 711 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF BURDETT...OR 14 MILES NORTHEAST OF AKRON...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA.

LAT...LON 4035 10261 4002 10273 4006 10279 4035 10279
      4035 10278 4039 10278
TIME...MOT...LOC 0111Z 296DEG 27KT 4032 10303

JN
Special weather statement, Jul 27, 8:12 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT WED JUL 27 2016

COZ090-280300-
YUMA COUNTY CO-
812 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
900 PM MDT...

AT 812 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF OTIS...OR 15 MILES SOUTHWEST OF YUMA...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABARR.

LAT...LON 4000 10279 3983 10234 3964 10250 3979 10280
      4000 10280
TIME...MOT...LOC 0212Z 296DEG 20KT 3995 10289

JN
Special weather statement, Jul 27, 8:28 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT WED JUL 27 2016

COZ090-091-280315-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
828 PM MDT WED JUL 27 2016

...SPECIAL WEATHER STATEMENT...

AT 828 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF COPE...OR 21 MILES WEST OF BONNY RESERVOIR...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 199 AND 215.

LAT...LON 3977 10253 3965 10211 3945 10225 3969 10265
TIME...MOT...LOC 0228Z 304DEG 24KT 3969 10257

JN
Special weather statement, Jul 27, 8:39 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM CDT WED JUL 27 2016

KSZ002-280315-
RAWLINS KS-
939 PM CDT WED JUL 27 2016

...SPECIAL WEATHER STATEMENT...

AT 939 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF MCDONALD...OR 15 MILES WEST OF ATWOOD...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCDONALD...BEARDSLEY AND BLAKEMAN.

LAT...LON 3978 10102 3968 10129 3984 10141 3992 10141
      3996 10131
TIME...MOT...LOC 0239Z 334DEG 19KT 3985 10134

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:11 PM MDTSpecial Weather StatementGLDYuma49 min
Jul 27, 8:12 PM MDTSpecial Weather StatementGLDYuma48 min
Jul 27, 8:28 PM MDTSpecial Weather StatementGLDKit Carson47 min
Jul 27, 8:58 PM MDTSpecial Weather StatementGLDKit Carson32 min
Jul 27, 9:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jul 27, 9:19 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Jul 28, 12:58 AM MDTSpecial Weather StatementGLDPhillips62 min
Jul 28, 1:44 AM MDTSpecial Weather StatementGLDYuma16 min
Jul 28, 1:48 AM MDTSevere Thunderstorm WarningGLDYuma42 min
Jul 28, 2:05 AM MDTSevere Thunderstorm WarningGLDYuma40 min
Jul 28, 2:43 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jul 28, 9:18 AM MDTSpecial Weather StatementGLDYuma42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.